I am 28 years old and have noticed that my hairline has changed over the last year (at the temples). This has caused a great deal of alarm that I might go bald. I went to Dr. Bernstein for a free evaluation & he said that he saw some minaturization in the front but as to future predictions, it’s hard to say as i’m adopted.
I have wrestled with whether or not I should take propecia as I don’t like medications/side effects. It is possible that my hairline might “mature” & then stop… but i don’t want to wait until it’s too late.
IF i start propecia & then decide to stop – will my hair be worse than if I had never started in the first place? If in-fact fate/genetics have it that I am not meant to go bald – will taking propecia interfer with the “nature of things?” and leave me dependent upon a medication whereas I wouldn’t have needed it before?
Think of a timeline that you are progressing on (your timeline), then look a couple years down that line — assuming you took Propecia (finasteride 1mg) for the first year and then stopped it, you will be in exactly in the same place as if you never took it. I always tell patients that when you stop taking Propecia, you undergo what appears to be rapid hair loss, but it is just ‘catch-up’ hair loss to bring you back to the degree of hair loss you would’ve had anyway. Propecia will not reverse the mature hairline back to your juvenile hairline.
My process for following patients is simple: the full value of Propecia takes a full year or so. We use general rules about balding and although most men slow down their balding process in their 30s (28 is almost 30), some don’t follow the doctor’s rules. Hair loss is a progressive process in most men, but fortunately it slows down to a “crawl” by the time most men reach their 40s. You should be followed by a good doctor with yearly miniaturization studies and Dr. Bernstein in NY is a good doctor to do this for you. At the least, it will give you a good metric as to how you are doing. Good photography will also help define what is happening to you. You need to have a good dialog with a doctor who can work you through the process.